Course type: Online; Self-Paced
Duration: Available for 2 months
Time required: Up to 1 hour per module
Target Audience: Paramedics
Language: English and Portuguese
About the Paramedics: Toxins and Environmental Threats Course
Toxins and environmental threats areas mean something that is toxic to the body. Any type of drug, whether prescribed or not, can cause harm to the patient leading to severe complications.
Given the highly technical and scientific knowledge required by Paramedics, which in turn requires investment in high-quality simulated practice, this course ensures the development of the skills necessary to minimize errors in the real-life setting. Complex situations related to toxins and the environment require a systematic approach, using early resuscitation when necessary.
Paramedics: Toxins and Environmental Threats course, using virtual patients, is designed to provide a resource for clinical practice and consequently ensure the best patient care, safety, and results.
This course utilizes Body Interact’s advanced medical simulation technology and is based on the following guidelines:
- Cunningham C, Richard K. National Model EMS Clinical Guidelines. National Association of State EMS Officials. 2019; Version 2.2: 10.
- National Association of State EMS Officials. National EMS Scope of Practice Model.2019; DOT HS 812 666.
Recommended for Paramedics
- 5 Modules
The course consists of 5 modules with virtual patient cases, with a intermediate level of complexity.
- Online, Self-paced
You have up to 2 months to complete the 5 modules at your own pace.
- Certificate of Completion
After completing the course, you will be given a Certificate of Completion that you have participated in a continuing education (CE) program accredited by the Commission on Accreditation for Pre-Hospital Continuing Education (CAPCE).
What you will learn:
This course aims to further develop skills in the assessment and appropriate care for any patient based on specific National Model EMS Clinical Guidelines.
Paramedics will be able to do the following upon completion:
- Assess the security of care;
- Develop skills in assessing the patient’s clinical history applying SAMPLE;
- Assess pain using OPQRST;
- Initiate monitoring and diagnostic procedures and interpret diagnostic complementary exams;
- Identify the possible cause of drug intoxication;
- Provide appropriate treatment according to signs and symptoms of the cause of intoxication;
- Provide specialized care during transport.
Body Interact has developed this course based on the National Model EMS Clinical Guidelines, utilizing advanced medical simulation technology with virtual patients
Context: The use of any medication according to the patient’s clinical condition should be well thought out. Incorrect administration can cause serious damage to the patient, contributing to his stay in the hospital.
Virtual Scenario: John had a stroke two years ago and has been taking acetylsalicylic acid since then.
Context: Suicide is one of the main causes of death in young people and psychiatric disorders (depression, schizophrenia, and alcoholism) are a major cause of disability in all regions of the world. The identification of risk factors and the development of intervention strategies is one of the guidelines of healthcare providers.
Virtual Scenario: Filipa broke up with her boyfriend about 1 week ago. Since then, she has felt depressed and very tearful.
Context: Several symptoms such as headaches or nausea that may lead to loss of consciousness, may not be immediately attributed to a poisoning process, since the poisoning may be apparently invisible.
Virtual Scenario: Camilla’s son found her passed out on the floor of her living room and pulled her out into the street. She was unconscious and her face was red. Her son called for an ambulance.
Context: Most intoxications are caused by the inhalation of gases or fumes of toxic volatile liquids. The most common causes are occupational and domestic accidents, due to the lack of knowledge about the toxicity of the products.
Virtual Scenario: After returning back from military service, Jason is now on his first week as an apprentice working in the sewer systems. His co-workers called for an ambulance after he collapsed on the ground with breathing difficulties.
Context: Certain drugs have a narrow therapeutic range and therefore become potent toxins for the cardiovascular system and the central nervous system in high doses. The best markers for suspected overdose are a history of depression, the likelihood of suicide, and overdose, with a sudden deterioration in mental status and vital signs.
Virtual Scenario: Lauren was trying to get pregnant for a couple of years but unfortunately was not successful. She went into a depression and stayed for a long period inside the house, even leaving her job. Her husband couldn’t cope anymore and recently left her. Her family has been keeping an eye on her since then.